March 5, 2014
Netanyahu's inaction to Obama's provocations sends powerful message
Kerry, after apparent criticism by Schumer, seeks to allay skepticism on diplomacy
How to ruin a perfectly good kid in 10 simple steps
2014 Oscars played it safe, but was faith lost in the shuffle?
Apple joins Hobby Lobby in touting corporate values beyond profit
March 3, 2014
Alina Dain Sharon: In the Hebrew calendar, a leap year has extra month, not day
Latest Obama appointment to prove Prez set on emasculating so-called Israel Lobby
Jewish World Review
Ask the Harvard Experts: Too much ibuprofen?
Howard LeWine, M.D.
Even nonsteroidal anti-inflammatory drugs have side effects
Q: I've been taking a couple of over-the-counter ibuprofen tablets two or three times per day to ease pain and inflammation in my knees. Could it be harmful to do this for an extended period of time, say a year?
A: Ibuprofen is one of the nonsteroidal anti-inflammatory drugs (NSAIDs). It's sold under brand names such as Advil and Motrin. It's also widely available as less expensive generic versions. Other over-the-counter NSAIDs include aspirin and naproxen (Aleve, generic versions).
As with most medicine, the higher the dose of an NSAID, the more likely you'll have side effects. The typical over-the counter ibuprofen tablet contains 200 milligrams (mg) of active ingredient. So you're taking between 800 and 1,200 mg each day. I know that seems like a lot, but it's actually a fairly low dose. For some conditions, people take as much as 3,200 mg daily.
|RECEIVE LIBERTY LOVING COLUMNISTS IN YOUR INBOX … FOR FREE!|
Every weekday JewishWorldReview.com publishes what many in the media and Washington consider "must-reading". HUNDREDS of columnists and cartoonists regularly appear. Sign up for the daily update. It's free. Just click here.
Ibuprofen and the other NSAIDs tend to irritate the stomach lining. So the most common side effect from the amount of ibuprofen you're taking is an upset stomach. You may experience a burning pain in the upper part of your abdomen, mild nausea or a loss of appetite. To prevent these problems, try taking NSAIDs at mealtimes or with an antacid.
NSAIDS can cause other side effects, but these are less common. For instance, NSAIDs may cause:
1. More serious abdominal problems, including ulcers and internal bleeding
2. Blood pressure to rise, or rarely, drop to an unhealthy degree
3. Kidney damage
4. People with heart disease to develop heart failure, causing shortness of breath and leg swelling
5. A severe allergic reaction
Another common painkiller, acetaminophen (Tylenol), is not classified as an NSAID. It doesn't cause the bleeding problems associated with NSAIDs, but too much can build up and cause liver damage.
All of this sounds pretty scary. Keep in mind, however, that these side effects are exceptions to the rule, especially at the dose you're taking. Millions of people use NSAIDs for pain with satisfying results and without harm.
(Howard LeWine, M.D., is a practicing internist at Brigham and Women's Hospital, Boston, Mass., and Chief Medical Editor of Internet Publishing at Harvard Health Publications, Harvard Medical School.)
Interested in a private Judaic studies instructor for free? Let us know by clicking here.
Sign up for the daily JWR update. It's free. Just click here.
To comment, please click here.
© 2013, PRESIDENT AND FELLOWS OF HARVARD COLLEGE. ALL RIGHTS RESERVED. DISTRIBUTED BY TRIBUNE MEDIA SERVICES, INC.